Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 341, NWS Midland/Odessa, TX

September 29, 2004Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 29, 2004, 11:12 PM CDT for Culberson County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2004, 11:12 PM CDT (04:12 UTC)
Expired
Sep 30, 2004, 12:00 AM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 207 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 475 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
475 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 300412
SVRMAF
TXC109-300500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1112 PM CDT WED SEP 29 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS

* UNTIL 1200 AM CDT (1100 PM MDT)

* AT 1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER
  NORTH CENTRAL CULBERSON COUNTY...OR 21 MILES EAST OF PINE
  SPRINGS...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FARM ROAD 652...
  FARM ROAD 2119...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3200 10457 3151 10465 3160 10408 3200 10404

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 9:50 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 29, 9:50 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
950 PM CDT WED SEP 29 2004

.UPDATE...
WENT AHEAD AND UPDATED GRIDS TO INCREASE POPS SIGNIFICANTLY
ACROSS EDDY COUNTY (CATEGORICAL) AND FARTHER EAST INTO LEA COUNTY
AND THE WESTERN PERMIAN BASIN (GOOD CHANCE TO CHANCE) PER
CURRENT RADAR TRENDS WITH STRONG DYNAMICS SUSTAINING ACTIVITY
BETTER THAN GUIDANCE INDICATING. BEEFED UP QPF GRIDS TONIGHT
AS WELL.

UPDATED ZONES/GRIDS/SFT/PFM OUT SHORTLY

12

.SHORT TERM...
AREA RADARS TO THE WEST INDICATE A LINE OF THUNDERSTORMS OVER
SOUTHWESTERN NM WITH THE VISIBLE SATELLITE LOOP SHOWING CU
DEVELOPING OVER SOUTHEAST AZ. FARTHER EAST ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO...THE VISIBLE SATELLITE LOOP SHOWS A FAIRLY
WIDESPREAD DECK OF STRATOCU EXPANDING FROM WEST TO EAST.

THE SHORT TERM FOCUS WILL BE ON THE CHANCE OF CONVECTION
TONIGHT...MAINLY ACROSS THE WESTERN 1/2 OF THE CWA. THE ABOVE
MENTIONED CONVECTION OVER THE DESERT SOUTHWEST WILL CONTINUE TO
DEVELOP AS A STRONG 250MB UPPER JET PROVIDES MORE THAN SUFFICIENT
LIFT. THIS LIFT WILL SPREAD INTO OUR WESTERN COUNTIES LATE THIS
EVENING AND OVERNIGHT...MAINLY AFTER 06Z...AND WE EXPECT SCATTERED
STORMS OVER THIS REGION. A FEW ISOLATED SEVERE THUNDERSTORMS CAN NOT
BE RULED OUT GIVEN THE PROGGED 0-6KM BULK SHEAR VECTORS...UPPER
LEVEL JET AND MID-LEVEL PVA. FOR NOW...DUE TO THE ANTICIPATED
ISOLATED NATURE OF SEVERE STORMS...WE WILL OPT TO MENTION THIS IN
THE HWO ONLY.

.LONG TERM...
CONCERNS IN THE FORECAST/S LONG TERM ARE CENTERED ON THE EFFECTS OF
THE MID/UPPER TROUGH CURRENTLY SEEN IN VAPOR/UA ANALYSIS OVER
SOUTHERN NEVADA. THE PREVIOUS GRIDS/FORECAST REFLECT THE EXPECTED
SENSIBLE WEATHER WELL SO ONLY MINOR ADJUSTMENTS WERE MADE.

BY 12Z THURSDAY INCREASING SUPPORT FROM THE APPROACHING TROUGH WILL
LIKELY PROMOTE ONGOING SCATTERED CONVECTION OVER THE NORTHWEST
ZONES. THE UPPER LOW IS EXPECTED TO OPEN AND SLOWLY EJECT NORTHEAST
OVER THE CENTRAL PLAINS THROUGH THE DAY. MODELS INDICATE A TRAILING
VORT LOBE/WAVE PROPAGATING OVER THE AREA IN SOUTHWEST FLOW LATE IN
THE DAY. THIS MAY BE ASSOCIATED WITH THE NOSE OF A 80KT UPPER JET
PROGGED TO APPROACH THE AREA. A SURFACE TROUGH/WIND SHIFT WILL
TRANSITION EAST ACROSS THE AREA...SHIFTING THE LOW LEVEL FOCUS FOR
CONVECTIVE DEVELOPMENT EAST WITH TIME. ALTHOUGH THE MOST INTENSE
FORCING FOR LIFT FROM DPVA WILL PASS NORTH OF THE AREA...THE UPPER
JET AND WEAK CONVERGENCE ALONG THE SURFACE TROUGH SHOULD PROVIDE
SUFFICIENT LIFT FOR ADDITIONAL INITIATION BY AFTERNOON. GIVEN AT
LEAST MARGINAL INSTABILITY /PROGS MAY BE UNDERESTIMATED GIVEN
ENHANCED PBL MOISTURE/EVAPOTRANSPIRATION FOLLOWING RECENT HEAVY
RAINS/ AND MORE THAN SUFFICIENT DEEP LAYER SHEAR...ORGANIZED SEVERE
THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY OVER THE NORTHEAST BASIN.
ANY ADDITIONAL HEAVY RAINFALL RAISES CONCERNS OF FLASH FLOODING GIVEN
RECENT EVENTS. STORMS LATE THURSDAY SHOULD BE FAIRLY FAST
MOVING...MINIMIZING FLOODING RISKS.

THE SLOW MOVEMENT OF THE TROUGH AXIS WILL PUT IT EXITING THE CENTRAL
PLAINS LATE FRIDAY. THIS WILL DISLODGE THE AIRMASS CURRENTLY OVER
SOUTHWEST CANADA AND PUSH THE FRONT ACROSS THE FA EARLY SATURDAY.
POST FRONTAL CLOUDS AND NORTHERLY WINDS WILL PROVIDE A COOL/DAMP
BEGINNING TO THE WEEKEND WITH THE BEST CHANCE FOR PRECIPITATION OVER
THE SOUTHERN AREAS. AFTERNOON MAXIMA WILL REMAIN BELOW SEASONAL
NORMS THROUGH THE REMAINDER OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             60  81  61  81 /  20  30  30  20
CARLSBAD NM               56  83  58  82 /  50  40  10   0
DRYDEN TX                 61  84  62  86 /  10  10  20  20
FORT STOCKTON TX          60  83  61  84 /  20  20  20  10
GUADALUPE PASS TX         57  76  55  76 /  50  30  10   0
HOBBS NM                  58  83  58  81 /  30  40  20   0
MARFA TX                  51  78  49  78 /  30  20  20   0
MIDLAND INTL AIRPORT TX   60  81  60  82 /  20  30  30  10
ODESSA TX                 62  81  61  82 /  20  30  30  10
WINK TX                   63  87  61  87 /  30  30  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/10
Hazardous weather outlook, Sep 29, 2:50 PM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT WED SEP 29 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT (150 PM MDT) WED SEP 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT MAINLY WEST
OF A LINE FROM SEMINOLE...TO ALPINE...TO PRESIDIO.  ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TO OCCUR WITH THIS
ACTIVITY...A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED AGIAIN ON THURSDAY ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.  THERE WILL BE A SLIGHT RISK FOR SOME OF
THESE THUNDERSTORMS TO REACH SEVERE LIMITS ACROSS THE PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.  THESE THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS. OTHERWISE...THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE TONIGHT ACROSS SOUTHEASTERN
NEW MEXICO AND THE UPPER TRANS PECOS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 12:13 AM CDTSevere Thunderstorm WarningMAFReeves47 min
Sep 30, 5:33 PM CDTSevere Thunderstorm WarningMAFReeves42 min
Sep 30, 6:12 PM CDTSevere Thunderstorm WarningMAFReeves48 min
Sep 30, 6:48 PM CDTSevere Thunderstorm WarningMAFPecos57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.